Medicines that can cause headache

Sometimes prescription and nonprescription medicines can cause headaches, especially if you use them regularly. Medications that may cause headaches include:

  • Birth control pills (oral contraceptives).
  • Caffeine (or caffeine withdrawal).
  • Cold medicines, such as antihistamines and decongestants.
  • Ergotamine (Cafergot) therapy.
  • Heart and blood pressure medicines (vasodilators).
  • Hormone therapy.
  • Overuse of fat-soluble vitamins, such as vitamin A and vitamin D.

Often, if you stop taking the medicine or take a smaller dose, your headache will go away. If you suspect your headache is caused by a prescription medicine, talk with your health professional about your side effects. Do not stop taking the medicine until you have spoken with your health professional.

Consider whether nonprescription medicines, alcohol, or caffeine are causing your headache. Try limiting the use of these to see if your headache goes away. Use caution with alternative therapies; some alternative therapies may cause headaches. Talk to your health professional about any alternative therapies you are using.

Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches. A pain medicine may work for a limited period of time, but as the effect wears off, the headache returns, often worse than it was before. The person then takes more pain medicine, the effects again wear off, and the headache returns (rebound headache). Medicines that can cause rebound headaches include:

  • Nonprescription medicines, such as acetaminophen, aspirin, or nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Prescription pain medicines, such as codeine or hydrocodone.

If you think your headache may be caused by a nonprescription medicine and you feel you need to continue taking the medicine, talk with your health professional.

Last Updated: July 9, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.